The Association of British Clinical Diabetologists (ABCD) has published a position statement for care givers to be aware of the risks of diabetic ketoacidosis (DKA) in people taking SGLT2 inhibitors.
SGLT2 inhibitors are drugs for treating type 2 diabetes and are available under the under the following names: Forxiga (dapagliflozin), Invokana (canagliflozin) and Jardiance (empagliflozin).
The risk of ketoacidosis is relatively small but, as it is a dangerous short term complication, it is important for people on the drugs, and the healthcare professionals who care for them, to be aware of the factors that can increase the risks.
The risk factors associated with DKA in people on SGLT2 inhibitors include:
ABCD note that ketoacidosis can occur regardless of whether blood sugar levels are high or not.
The figures available show that the majority of people that have suffered from ketoacidosis are those that have LADA, the adult-onset form of type 1 diabetes.
People with type 2 diabetes with a severely impaired ability to produce insulin are likely to also face higher risks.
The statement recommends that SGLT2 inhibitors are discontinued in patients that have developed ketoacidosis, unless there is another clear, preventable cause that led to it happening.
Stopping the drug is recommended if people are going into surgery and need to fast significantly beforehand, if taken in for emergency surgery or if the patient has undergone extreme stress or trauma.
Other preventative measures include:
Insulin reduction should be handled with care if there is a risk that the patient may not be able to produce enough of their own insulin.
Excessive alcohol intake and very-low-calorie diets
SGLT-2 inhibitors should not be prescribed in people with type 1 diabetes.
Caregivers, as well as patients on the drugs, should also be aware of the symptoms of ketoacidosis such as vomiting and abdominal pain.